Hail, Douglas
- When
- September 20, 2:35 AM CST
- Where
- Douglas County, 0.69 mi S of Boylston
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.590, -92.130
Severe storms that moved across portions of Burnett County and Douglas County produced quarter size hail and strong winds that toppled trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Severe storms that moved across portions of Burnett County and Douglas County produced quarter size hail and strong winds that toppled trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 19, 11:40 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
1240 AM CDT Wed Sep 20 2017
.UPDATE...
Issued at 921 PM CDT Tue Sep 19 2017
Made adjustments to pops based on radar trends and latest looks at
the meso models. Timing looks to be 05z-06z along NW Koochiching-BRD
line, INL-AIT 07z-09z, Crane lake-DLH-Pine city line 09-11z, and
grand marais- park falls by 14z. The storms will be strong to
possibly severe with winds the main threat with large hail
possible. The storms will be fast moving but will drop 0.50 to 1.5
inches in an hour in some places. All of the rain will be out of
the area by 18z. Rest of fcst unchanged.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 259 PM CDT Tue Sep 19 2017
A cold front will move from west to east across the Northland
tonight with a line of showers and storms expected. Thunderstorms
may be strong to severe with a potential for large hail, damaging
winds, and intense rainfall, especially for portions of north-
central into east-central Minnesota. Rain showers are expected to
linger through Wednesday morning, ending towards the afternoon with
skies clearing out and west winds increasing in northern Minnesota.
On the synoptic scale a broad upper low is spinning over the
Canadian Rockies with an accompanying elongated surface low/front
stretching from central Alberta, southeast to southern Manitoba and
south into the northern Plains. Strong southerly flow ahead of this
front is resulting in warm air advection across the Northland today,
and combined with clearing skies temperatures are in the 70s with
dew points in the low 60s. A broad area of showers and few embedded
storms exist across the central Dakotas this afternoon, with
elevated instability advecting north ahead of this front expected to
result in upscale growth of thunderstorms along and ahead of the
front into the evening. Storms will cross into western Minnesota
this evening supported by strong upper level winds aloft and a
strong low level jet, creating an environment with sufficient deep
layer shear to sustain storms.
The primary concern tonight will be how long strong/severe storms
remain organized as they come into north-central Minnesota and
further east tonight will be the state of instability, with maybe
1000 j/kg MUCAPE anticipated to be present when storms cross into
the region. The strong shear and intense low level jet (on the order
of 60 knots) may make up for a the lesser amounts of instability,
producing damaging wind gusts. Intense rainfall is also anticipated
given the unusually moist low levels for early fall, but the line of
storms is expected to be progressive enough (because of the strong
winds at low/mid levels) to preclude a widespread flash flooding
risk. (Still, the intense nature of the rainfall could result in
minor flooding/ponding.) Hail threat seems minimal given the
decreasing amount of instability, though storm mode may favor some
large hail early on.
Based on current convective activity and short-range guidance, there
still remains uncertainly as to just how far east the strongest
storms make it. One scenario may be a few stronger storms along the
line persisting to about the Highway 53 corridor in northern MN
before dissipating, or if storms become more linear in nature, a
line of storms could progress southeast down the instability
gradient stretching from north-central to east-central Minnesota
(from Bemidji southeast to Moose Lake, for example). It also remains
possible that storms dissipate before reaching the north-central MN,
though at this point this does not appear a likely scenario.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 259 PM CDT Tue Sep 19 2017
A warm end to the work week, along with chances of showers and
thunderstorms Friday through Monday, with some storms possibly
strong to severe.
Generally, the Northland will remain under an active weather pattern
through much of the upcoming week as a mid- to upper-level low is
progged to build over the Pacific Northwest/Alberta region Wednesday
night. The Northland should be dry through Thursday afternoon as sfc
high pressure builds in behind the remnants of a cold
front/shortwave trough that will bring showers and storms to the
region overnight tonight through Wednesday morning. A strengthening
120 to 130 kt upper-level jet will dig a longwave trough adjoining
the upper-level low. This trough will linger over the Intermountain
West through the weekend, placing the Northland under strong
southwest flow aloft, and enhanced isentropic upglide. Multiple
impulses of shortwave energy will eject over the Northland, mainly
from Friday evening through the weekend. Moreover, the sfc high
pressure from Thursday will then advance eastward, bringing
southerly return flow on the windward side of the high, increasing
thermal and moisture advection. In fact, there is the potential for
breaking high temperature records for Friday, and the record high
low temperature Saturday morning for Duluth. Dew point temperatures
Friday afternoon and evening could rise into the upper 60s and even
lower 70s over our southern counties, along with heat index values
in the middle to upper 80s from the Brainerd Lakes eastward over
northwest Wisconsin Friday afternoon.
Severe weather potential will exist for Friday as the 19.12z
guidance is indicating moderate to high MLCAPE values, along with an
enhanced low-level jet impinging on the warm air mass. Deep layer
shear could increase to the 40 to 50 kt range, providing good shear
for storms to tap into as well. Along with the severe weather
potential, heavy rainfall will also be a concern as Pwat values
increase into the 1.5" to 2.0" range, per the 19.12z GFS. These
values would be >99% of climatology per the NAEFS climatological
percentiles for Pwats. Moreover, Corfidi forward propagation vectors
will be parallel to the baroclinic zone, which could lead to
training convection. Flash flooding will be possible if this set-up
comes to fruition.
Chances of showers and storms will continue Monday and Tuesday, but
chances will be smaller compared to those from Friday through
Sunday. Temperatures will also moderate to values closer to seasonal
averages, with highs in the middle 50s north to the lower to middle
60s south.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1240 AM CDT Wed Sep 20 2017
An area of showers and storms were occurring over parts of western
and central Minnesota ahead of a frontal boundary. These showers
and storms will continue to move east through the night with
ceilings lowering in spots to MVFR/IFR. A few strong to severe
storms will also be possible with high wind the main threat. A
strong low level jet in place will also lead to low level wind
shear across the region through Wednesday morning.
Ceilings will lift by late morning or early afternoon to VFR for
most areas. Winds will switch to west to southwest then diminish
Wednesday evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 59 67 49 71 / 90 70 0 0
INL 60 65 45 73 / 90 60 0 10
BRD 61 68 49 75 / 80 20 0 10
HYR 63 73 46 77 / 60 40 0 0
ASX 57 75 46 75 / 60 40 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 AM CDT this morning for LSZ143-146.
Small Craft Advisory until 4 PM CDT this afternoon for LSZ121-
140>142-147-148.
&&
UPDATE...Stewart
SHORT TERM...JJM
LONG TERM...JTS
AVIATION...MeldeHazardous Weather Outlook...UPDATED National Weather Service Duluth MN 129 AM CDT Wed Sep 20 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 129 AM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight There is a chance for strong to severe thunderstorms tonight, mainly across north-central Minnesota. Thunderstorms could produce damaging winds, large hail, and brief heavy rainfall. A Severe Thunderstorm Watch has been issued until 5 AM for portions of central and eastern Minnesota along with far northwest Wisconsin. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chance of thunderstorms continue Wednesday morning. A few strong storms are possible and may produce gusty winds, small hail, and frequent cloud-to-ground lightning. There will be several opportunities for strong to severe thunderstorms and heavy rainfall Thursday night through early next week. The risk of strong to severe thunderstorms will include all of the Northland Thursday evening through Friday night, then shift southeast of a line from Aitkin to the Twin Ports, including all of northwest Wisconsin for Saturday and Sunday. The best chance for heavy rainfall will be Friday afternoon and Friday night in Minnesota, then again Sunday afternoon and Sunday night in northwest Wisconsin. Heavy rainfall may produce flash flooding this weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters may be needed early this morning. LSZ121-140>148-201030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 129 AM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Strong northeast winds will continue over portions of western Lake Superior tonight. The combination of wind and waves could create conditions hazardous to smaller vessels. A Small Craft Advisory is in effect for most areas. Please see the latest Nearshore Marine Forecast and Marine Weather Message for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northeast winds will continue through Wednesday afternoon with conditions remaining hazardous to smaller vessels. Thunderstorms will be possible Wednesday morning and afternoon, and again Thursday night through the weekend. Strong to severe storms are possible. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
302 AM CDT WED SEP 20 2017
MNZ011-019-200830-
Central St. Louis-North St. Louis-
302 AM CDT WED SEP 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LOUIS
COUNTY...
At 301 AM CDT, strong thunderstorms were along a line extending from
7 miles north of Voyageurs National Park, to near Gheen, to 8 miles
northwest of Cotton, and moving northeast at 55 mph.
Wind gusts up to 40 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Voyageurs National Park, Lake Vermilion, Virginia, Eveleth, Mountain
Iron, Hoyt Lakes, Gilbert, Aurora, Babbitt, Buhl, Biwabik, Cherry,
Embarrass, Cook, Tower, Cotton, Orr, Crane Lake, Fairbanks, and
Gheen.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4854 9273 4854 9264 4850 9263 4850 9270
4846 9271 4844 9266 4845 9251 4841 9245
4835 9247 4822 9237 4825 9227 4835 9228
4836 9216 4836 9206 4824 9197 4734 9191
4708 9272 4790 9279 4860 9298 4862 9295
TIME...MOT...LOC 0801Z 226DEG 50KT 4858 9281 4794 9269 4724 9263
MeldeSpecial Weather Statement
National Weather Service Duluth MN
304 AM CDT WED SEP 20 2017
MNZ019-037-200830-
Central St. Louis-Carlton/South St. Louis-
304 AM CDT WED SEP 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL ST. LOUIS
COUNTY...
At 304 AM CDT, strong thunderstorms were along a line extending from
near Meadowlands, to near Cloquet, and moving northeast at 55 mph.
Wind gusts up to 45 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Duluth, Cloquet, Hermantown, Cotton, Meadowlands, Boulder Lake,
Saginaw, Island Lake, Pike Lake Near Duluth, Canyon, Whiteface
Reservoir, Grand Lake, Fredenberg, Makinen, Alborn, Culver, Kelsey,
Comstock Lake, Fish Lake, and Shaw.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4743 9230 4683 9194 4678 9203 4677 9202
4676 9246 4711 9278
TIME...MOT...LOC 0804Z 231DEG 49KT 4711 9266 4677 9246
MeldePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
310 AM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM HAIL 2 NE WILLOW RIVER 46.35N 92.81W
09/20/2017 E0.88 INCH PINE MN PUBLIC
&&
WMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
324 AM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM HAIL 1 ESE PROCTOR 46.74N 92.21W
09/20/2017 M0.25 INCH ST. LOUIS MN TRAINED SPOTTER
&&
WMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 AM HAIL 2 WNW SUPERIOR 46.70N 92.10W
09/20/2017 M0.25 INCH DOUGLAS WI TRAINED SPOTTER
&&
WMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
333 AM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 AM TSTM WND GST DULUTH 46.78N 92.12W
09/20/2017 M45 MPH ST. LOUIS MN AWOS
MEASURED AT KDYT
&&
MELDEThe Duluth radar (KDLH), 28 km away, was scanning. The volume nearest the first event began at 08:33 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was knocked down and blocked travel on Austin Lake Road in Sand Lake Township.
Multiple trees were knocked down and blocked travel on County Road A and Treasure Island Road in Jackson Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722357, 722358, 722359.